Nebraska, 2011

Hail and Damaging Wind in Nebraska, May 29, 2011

May 29, 2011 · NWS GID · 4 events in 4 counties and zones

Following a five day break from active weather, the mid-evening on this Sunday featured a few, isolated strong to severe thunderstorms across southeast portions of South Central Nebraska, mainly affecting only six counties. Both large hail and damaging winds were reported, including golf ball size in southern Adams County, and estimated 80 MPH winds at Chester in Thayer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
$250,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a five day break from active weather, the mid-evening on this Sunday featured a few, isolated strong to severe thunderstorms across southeast portions of South Central Nebraska, mainly affecting only six counties. Both large hail and damaging winds were reported, including golf ball size in southern Adams County, and estimated 80 MPH winds at Chester in Thayer County. The initial vigorous severe storm development took place earlier in the evening in north central Kansas, with a few storms then spreading north across the Nebraska border mainly between 830 and 930 PM CDT before weakening or moving out of the area.

In the low levels, these storms were focused near a rather well-defined, northward-lifting warm front. Aloft, broad southwesterly flow dominated the Central Plains, to the east of a powerful, closed mid-level low pressure system centered over the Intermountain West. Early in the evening, the surface warm front stretched from west-east along a line from far northwest Kansas to southeast Nebraska, separating an expansive area of low clouds to the north across most of South Central Nebraska, from considerable sunshine and destabilization in counties along the Kansas border. Around the time storms moved into southern Nebraska, the mesoscale environment featured around 2500 J/kg mixed layer CAPE, along with around 50 knots of deep-layer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 7:29 PM CST, 11 minutes earlier.

Area forecast discussion, May 29, 7:29 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT SUN MAY 29 2011

.UPDATE...SENT AN UPDATE TO THE FORECAST TO INCLUDE TORNADO WATCH
UNTIL 11 PM CDT FOR FILMORE...NUCKOLLS...AND THAYER COUNTIES IN
NEBRASKA AS WELL AS TO CHANGE THE SEVERE THUNDERSTORM WATCH TO A
TORNADO WATCH FOR JEWELL..MITCHELL...OSBORNE AND SMITH COUNTIES IN
NORTH CENTRAL KANSAS. NO OTHER CHANGES MADE TO FORECAST AT THIS
TIME.

&&

.AVIATION...00Z KGRI TAF...LIFR CONDITIONS TO CONTINUE AT KGRI
THROUGH 30/02Z...BEFORE CIGS AND VSBY IMPROVE AND BECOME VFR
DURING THE LATE EVENING HOURS. WILL LIKELY SEE SOME MID LEVEL
STRATUS MOVE ACROSS THE TAF SITE AFT 30/02Z...ASSOCIATED WITH
STRONG THUNDERSTORMS TO THE SOUTHEAST OF THE LOCAL AREA. WINDS
WILL SHIFT SOUTHEAST AND EVENTUALLY SOUTH OVERNIGHT...INCREASING
TO 23G28KTS AFT 30/08Z. ADDITIONALLY... WITH A STRONG LOW LEVEL
JET EXPECTED TO DEVELOP...WILL LIKELY SEE SIGNIFICANT WIND SHEAR
IN THE LOWEST 2 KFT FROM 30/08Z-3014Z. PREVAILING VFR CONDS ARE
EXPECTED FOR MUCH OF THE DAY MONDAY...WITH DETERIORATING CONDS
ASSOCIATED WITH PASSING FRONTAL BOUNDARY LATE IN THE DAY...LIKELY
AFT 31/00Z.

&&

.PREV DISCUSSION... /ISSUED 529 PM CDT SUN MAY 29 2011/

UPDATE...SENT AN UPDATE TO THE FORECAST TO ACCOUNT FOR ADDITION
OF SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT THIS EVENING ACROSS
SMITH...JEWELL...OSBORNE...AND MITCHELL COUNTIES IN NORTH CENTRAL
KANSAS...WHERE PROXIMITY OF WARM FRONT AND PRESENCE OF AMPLE
INSTABILITY WILL ALLOW ANY STORMS THAT ARE ABLE TO DEVELOP ACROSS
THIS AREA TO RAPIDLY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS EXPECTED TO BE THE PRIMARY THREAT. NO OTHER CHANGES MADE TO
INHERITED FORECAST AT THIS TIME.

PREV DISCUSSION... /ISSUED 342 PM CDT SUN MAY 29 2011/

SHORT TERM...THROUGH 12Z TUESDAY...PRIMARY FORECAST CONCERNS CENTER
UPON CHANCES FOR PRECIPITATION TONIGHT THROUGH MONDAY NIGHT...AS
WELL AS POTENTIAL SEVERE WEATHER. MORNING UPPER AIR ANALYSIS
INDICATES A TROUGH OVER THE WEST COAST WITH RIDGING OVER THE EAST.
MID AND UPPER LEVEL FLOW ACROSS THE CENTRAL PLAINS REMAINS FROM
THE SOUTHWEST AS A RESULT...AND A MID LEVEL LOW IS NOTED AT THE
BASE OF THE UPPER LEVEL TROUGH. AN 80KT MID LEVEL JET STREAK IS
ALSO NOTED ROUNDING THE BASE OF THE MID LEVEL LOW. AT THE SURFACE
A WARM FRONT IS NOTED EXTENDING FROM NORTHWEST KANSAS INTO NORTH
CENTRAL KANSAS AND ON INTO SOUTHEASTERN NEBRASKA. PERSISTENT LOW
LEVEL WAA AND RESULTANT ISENTROPIC UPGLIDE AND SATURATION
CONTINUES TO PROMOTE STRATUS ACROSS MUCH OF NEBRASKA STILL NORTH
OF THE WARM FRONT...WITH CLEAR SKIES OBSERVED FARTHER SOUTH.

DRY CONDITIONS SHOULD PERSIST FOR THE MOST PART THIS AFTERNOON AND
EVENING...WITH THE ONLY EXCEPTION PERHAPS RESIDING ACROSS OUR
EXTREME SOUTHEAST...ALONG AND SOUTHEAST OF THE WARM FRONT. PROXIMITY
SOUNDINGS FROM THE OPERATIONAL GFS...NAM AND LAPS CONTINUE TO
INDICATE VERY WARM MID-TROPOSPHERIC TEMPERATURES REMAIN IN THE
AREA...WHICH SHOULD KEEP SURFACE-BASED CONVECTION AT BAY. THAT BEING
SAID...THERE IS SOME CONCERN THE CAP COULD WEAKEN JUST ENOUGH
TOWARDS SUNSET AS THE MID LEVELS COOL...AND THERE COULD BE JUST
ENOUGH LOW LEVEL CONVERGENCE AND RESULTANT FORCING ALONG THE WARM
FRONT...FOR CONVECTIVE INITIATION DURING THE EVENING HOURS.
ALTHOUGH NOT LIKELY...SHOULD THUNDERSTORMS DEVELOP THEY WOULD LIKELY
QUICKLY TURN SEVERE WITH SBCAPE VALUES NEAR 5000J/KG ALONG AND SOUTH
OF THE WARM FRONT. IN ADDITION...DEEP LAYER BULK SHEAR IN EXCESS OF
40KTS WILL ALSO BE PRESENT. GIVEN ALL THIS...WENT AHEAD AND
INTRODUCED SLIGHT CHANCE POPS TO OUR EXTREME SOUTHEAST FOR THIS
EVENING...AS WELL AS SEVERE WORDING IN THE HWO.

A STOUT LLJ NEAR 70KT IS STILL EXPECTED TO PUSH INTO THE AREA
OVERNIGHT TONIGHT...WITH THE BULK OF LOW LEVEL THETA-E ADVECTION
EXPECTED ACROSS OUR EXTREME NORTH/NORTHEAST. PRECIPITATION IS NOT
LIKELY TONIGHT...HOWEVER FORECAST PROXIMITY SOUNDINGS SUGGEST
PARCELS ASCENDING FROM AROUND 600MB WOULD HAVE VERY LITTLE CIN WITH
50-100J/KG CAPE. GIVEN THE POTENTIAL ELEVATED INSTABILITY AND
FORCING ALONG THE NOSE OF THE LLJ...WENT AHEAD AND INTRODUCED SLIGHT
CHANCE POPS ACROSS OUR NORTH/NORTHEAST 06Z-12Z MONDAY.

AN INCREASING LOW LEVEL PGF AND VERY STRONG LOW TO MID LEVEL WINDS
WILL RESULT IN A VERY WINDY DAY ACROSS THE CWA ON MONDAY. AT THIS
TIME IT APPEARS THE STRONGEST LOW LEVEL PGF WILL RESIDE ACROSS OUR
EASTERN CWA. THAT BEING SAID...FORECAST PROXIMITY SOUNDINGS SUGGEST
OUR DEEPEST MIXING WILL OCCUR ACROSS OUR WEST/SOUTHWEST. MIXING TO
NEAR 600MB...PERHAPS HIGHER...IS CURRENTLY FORECAST WITH WINDS NEAR
60KTS READY AND WAITING. ASSUMING SOME LOSS IN WIND INTENSITY DURING
MOMENTUM TRANSFER TO THE SURFACE STILL YIELDS WIND GUSTS IN EXCESS
OF 50KTS AT THE SURFACE AND AS A RESULT...KEPT THE HIGH WIND WATCH
GOING FOR OUR WEST. ALSO WENT AHEAD AND ISSUED A WIND ADVISORY FOR
POINTS FARTHER EAST WHERE WINDY CONDITIONS WILL ALSO EXIST...BUT THE
GUST POTENTIAL WILL NOT BE AS HIGH.

MODEL GUIDANCE CONTINUES TO SUGGEST A COLD FRONT WILL SURGE ACROSS
THE CWA DURING THE LATE AFTERNOON AND EVENING HOURS MONDAY. ALTHOUGH
THERE ARE DISAGREEMENTS BETWEEN THE OPERATIONAL GFS AND NAM
REGARDING FROPA TIMING...THE OVERALL CONSENSUS IS CONVECTION WILL
INITIATE ALONG THE BOUNDARY AND PUSH ACROSS THE CWA...WITH LOCATIONS
NORTH OF I-80 MORE FAVORED FOR SEVERE WEATHER DUE TO INCREASED MID
LEVEL DPVA AND WAA AHEAD OF A NEGATIVELY TITLED SHORT WAVE AXIS.
SBCAPE VALUES OF 2000-3000J/KG ARE CURRENTLY EXPECTED AHEAD OF THE
SURFACE FRONT...WITH DEEP LAYER BULK SHEAR VALUES APPROACHING 50KTS.
OBVIOUSLY THESE CONDITIONS WILL PROMOTE ROBUST UPDRAFTS
WITH THE POTENTIAL FOR SIGNIFICANT HAIL PRODUCTION. GUSTY WINDS WILL
ALSO BE A PRIMARY SEVERE THREAT ON MONDAY. CONVECTION IS EXPECTED TO
QUICKLY PUSH EAST AS A LOW LEVEL COLD POOL HELPS PROPEL THE LOW
LEVEL BAROCLINIC ZONE EASTWARD...WITH PRECIPITATION EXPECTED TO COME
TO AN END BY 06Z TUESDAY OR SHORTLY AFTER.

LONG TERM...TUESDAY THROUGH SUNDAY.  BEHIND THE WEATHER MAKER
SYSTEM ON MONDAY...TUESDAY WILL BE A DRY DAY WITH SFC BOUNDARY WELL
TO THE EAST AND THE UPPER LOW LIFTING FM THE DAKOTAS INTO MANITOBA.
THE UPPER RIDGE AXIS WILL BE ORIENTED ACROSS THE SOUTHEAST THIRD OF
THE CONUS WHILE ANOTHER UPPER LOW DIGS ALONG THE WEST COAST.
WESTERLY DRY DOWNSLOPE FLOW WILL BE IN PLACE ACROSS OUR REGION AND
IN THE COOLER AIRMASS TEMPS WILL CLOSER TO SEASONAL HIGHS IN THE
UPPER 70S TO LOWER 80S.

TUESDAY NIGHT INTO WEDNESDAY...SOUTHERLY RETURN FLOW DRAWS MOISTURE
BACK INTO OUR REGION WITH SFC DPS RISING FROM THE 40S TUESDAY NIGHT
BACK INTO THE 60S ON WEDNESDAY.  GOOD MID LEVEL WAA IS PROGGED AS
WARM FRONTAL BOUNDARY LIFTS NORTH AND INCREASING INSTABILITY/SHEAR
IS PROGGED IN THE VCNTY OF THE FRONT.  THE GFS LIFTS BOUNDARY
FARTHER NORTH FASTER THAN NAM SO ITS SOMETHING TO KEEP AN EYE ON FOR
POSITION BUT CANNOT COMPLETELY RULE OUT STRONG/SEVERE STORM
POTENTIAL IN VCNTY OF BOUNDARY.  INSTABILITY PROGS INDICATE
2000/3000 J/KG CAPE ALONG THE BOUNDARY WITH SHEAR PARAMETERS AROUND
30KTS.  CONVECTIVE CHCS CARRY INTO WEDNESDAY NIGHT AS HIGH PLAINS
CONVECTION MAY MOVE INTO AREA AS ENERGY TRANSLATES NE IN SW FLOW
ALOFT.

THE UPPER RIDGE AXIS BUILDS NORTH ONTO THE PLAINS ON THURSDAY AS THE
UPPER TROUGH DEEPENS OVER THE ROCKIES.  THE UPPER RIDGE AXIS SHIFTS
EAST BY THE END OF THE WEEK WITH MORE SOUTHWESTERLY FLOW ALOFT
SETTING UP ACROSS THE PLAINS...THEN RIDGE AXIS RETROGRADES/REBUILDS
ACROSS THE PLAINS OVER THE WEEKEND.  CANNOT COMPLETELY RULE OUT
CONVECTIVE POTENTIAL THURSDAY NIGHT INTO THE FIRST PART OF THE
WEEKEND UNTIL RIDGE AXIS AN BE REESTABLISHED BUT PREFER TO NOT
BLANKET POPS ATTM AND WILL GO WITH A MAINLY DRY FCST FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...WIND ADVISORY FROM 10 AM TO 10 PM CDT MONDAY FOR NEZ041-048-049-
     063-064-076-077-086-087.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     NEZ039-040-046-047-060>062-072>075-082>085.

KS...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     KSZ005>007-017>019.

&&

SHORT TERM...BRYANT
AVIATION/UPDATE...ROSSI
Hazardous weather outlook, May 29, 4:15 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT SUN MAY 29 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
302215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
515 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...PRIMARILY ALONG AND SOUTHEAST OF A
LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS. SEVERE WEATHER
MAY BE OBSERVED SHOULD THUNDERSTORMS DEVELOP...WITH HAIL TO THE
SIZE OF BASEBALLS...THUNDERSTORM WIND GUSTS TO 70 MPH AND ISOLATED
TORNADOES ALL BEING POSSIBLE.

A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE AFTER MIDNIGHT
TONIGHT...PRIMARILY NORTH OF A LINE FROM LOUP CITY TO OSCEOLA IN
NEBRASKA. SEVERE WEATHER IS NOT EXPECTED SHOULD THUNDERSTORMS DEVELOP
OVERNIGHT.

THE PLATTE RIVER NEAR KEARNEY NEBRASKA IS NEAR FLOOD STAGE. AS A
RESULT...A FLOOD WARNING REMAINS IN EFFECT. PLEASE SEE THE LATEST
FLOOD STATEMENT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS WILL OVERTAKE SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS DURING THE DAY MONDAY. SUSTAINED SOUTHERLY WINDS OF
25 TO 45 MPH WILL BE OBSERVED THROUGH MOST LOCATIONS. WIND GUSTS
UP TO 45 MPH ARE CURRENTLY FORECAST EAST OF HIGHWAY 281...WITH
WIND GUSTS APPROACHING 60 MPH FARTHER WEST. HIGH WIND WATCHES AND
WIND ADVISORIES HAVE BEEN ISSUED FOR THE AREA AS A RESULT. PLEASE
SEE THE LATEST HIGH WIND WATCH AND WIND ADVISORY PRODUCTS FOR
FURTHER INFORMATION.

SEVERE THUNDERSTORMS ARE STILL EXPECTED ACROSS THE OUTLOOK AREA
LATE MONDAY AFTERNOON AND MONDAY EVENING. HAIL TO THE SIZE OF
GOLF BALLS...THUNDERSTORM WIND GUSTS TO 70 MPH AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE MONDAY. ALTHOUGH ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS IS OUTLOOKED FOR SEVERE
WEATHER MONDAY...AT THIS TIME IT APPEARS LOCATIONS NORTH OF I-80 HAVE
THE HIGHEST PROBABILITY OF OBSERVING SEVERE WEATHER.

FINALLY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...GENERALLY ALONG AND
SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS.

SPOTTER ACTIVATION IS LIKELY MONDAY AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/BRYANT

In the hours before

Local storm report, May 29, 6:31 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             10 S DOWNS              39.36N 98.55W
05/29/2011  E1.75 INCH       OSBORNE            KS   TRAINED SPOTTER

&&

GUERRERO
Local storm report, May 29, 6:40 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             CAWKER CITY             39.51N 98.43W
05/29/2011  E1.00 INCH       MITCHELL           KS   TRAINED SPOTTER

&&

GUERRERO
Special weather statement, May 29, 6:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT SUN MAY 29 2011

KSZ005-006-017-018-300145-
OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
758 PM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSBORNE...
SOUTHEASTERN PHILLIPS...NORTHEASTERN ROOKS AND SOUTHERN SMITH
COUNTIES UNTIL 845 PM CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CEDAR...OR 21 MILES
SOUTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR...
  GAYLORD...
  HARLAN...
  KENSINGTON...
  ATHOL...
  SMITH CENTER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3990 9908 3974 9851 3941 9898 3953 9919
TIME...MOT...LOC 0058Z 215DEG 35KT 3961 9897

BRYANT
Local storm report, May 29, 7:01 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
801 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             CAWKER CITY             39.51N 98.43W
05/29/2011  E2.00 INCH       MITCHELL           KS   STORM CHASER

&&

GUERRERO
Local storm report, May 29, 7:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             NW IONIA                39.66N 98.35W
05/29/2011  E1.00 INCH       JEWELL             KS   AIRPLANE PILOT

&&

GUERRERO
Special weather statement, May 29, 7:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
828 PM CDT SUN MAY 29 2011

KSZ007-300215-
JEWELL KS-
828 PM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEWELL COUNTY UNTIL 915
PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEWELL...OR 15 MILES NORTH OF BELOIT...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANKATO...
  MONTROSE...
  FORMOSO...
  LOVEWELL STATE PARK...
  WEBBER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9814 3959 9836 4000 9825 4000 9793
      3981 9793
TIME...MOT...LOC 0128Z 208DEG 31KT 3969 9818

BRYANT

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thayer

When
May 29, 7:40 PM CST
Where
Thayer County, Chester
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
40.020, -97.620

Wind gusts estimated as high as 80 mph resulted in a roof being blown off a grain company building in town.

Hail, Franklin

When
May 29, 7:45 PM CST
Where
Franklin County, Riverton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.100, -98.770

Hail, Adams

When
May 29, 8:02 PM CST
Where
Adams County, 2.61 mi SE of Ayr
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.390, -98.390

Hail, Clay

When
May 29, 8:20 PM CST
Where
Clay County, Harvard
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.620, -98.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308876, 308874, 308877, 308878.